Paracetamol is a common pain relief medicine which is used to treat a wide variety of conditions including:
- Joint pain
- Muscle pain
- Period pain
For mild to moderate pains and fever, paracetamol can provide effective relief and help you get on with your day-to-day activities.
Paracetamol can be taken alongside other pain relievers including aspirin and ibuprofen and codeine. You may find some combination treatments which combine paracetamol with ibuprofen, such as Nuromol, and paracetamol with codeine, such as co-codamol.
Cold and flu treatments also contain paracetamol, among other ingredients, to effectively provide relief from the typical symptoms. Paracetamol is effective at reducing the fever attributed with coronaviruses such as flu, Covid-19 and the common cold.
You can buy paracetamol in the UK over-the-counter and online from registered pharmacies. Paracetamol is often found in cold and flu medicines due to its antipyretic (fever reducing) and analgesic (pain relieving) effects.
If you have difficulty taking tablets, paracetamol is available in effervescent tablets which are dissolved into water.
To order paracetamol online from Prescription Doctor’s registered UK pharmacy, simply select the formulation you prefer and select “start order”.
While the mechanism of Paracetamol as a pain reliever is not yet fully understood, it is often theorised that Paracetamol stops the body from making pain-causing chemicals called prostaglandins.
Paracetamol reduces fevers by promoting sweating and dilating blood vessels closer to the skin.
Together, the two mechanisms help to reduce pain and fever.
Take one or two paracetamol tablets every 4 to 6 hours as required. Do not take more than 8 paracetamol tablets or capsules in any 24 hours period.
Swallow capsules and tablets with a glass of water.
Paracetamol can be taken with or without food.
Always follow the instructions of a doctor or pharmacist.
All medicines, including those bought over-the-counter, carry the risk of side effects. While you may not experience any of them, it’s important to remain aware and vigilant of the side effects to ensure the safety.
When taken correctly, paracetamol rarely causes side effects.
For further information regarding the safety of paracetamol, we advise you to read the patient information leaflet which comes supplied. You can also view the leaflet online here.
Do not take Paracetamol if you are allergic, or have previously experienced an allergic reaction, to Paracetamol, any products which contain paracetamol, or any other excipients listed in the patient information leaflet enclosed with your medicine.
Signs of an allergic reaction include
- Difficulty breathing or swallowing
- Red, itchy, raised rash (hives)
- Swelling of the lips, face, tongue and throat
Pregnancy and breastfeeding
Taking paracetamol during pregnancy and breastfeeding is generally regarded as safe.
If you are pregnant or think you might be pregnant, speak to your doctor or a pharmacist for further information regarding the safety of taking Paracetamol during pregnancy.
Other safety information
Do not take Paracetamol with other paracetamol containing products.
Taking paracetamol tablets with cold and flu medicine (which may also contain paracetamol) can increase your risk of experiencing side effects or paracetamol toxicity, which can seriously damage your liver.
Do not take Paracetamol past the expiry date printed on the packaging.
Do not throw away expired or unwanted medicines via household or water waste. Take these medicines to your local pharmacy and ask them to dispose of them safely on your behalf.
Always keep medicine out of sight and reach from children and pets.
Do not share your medicine with anybody else, even if they are experiencing the same symptoms as you.
What should I do if I forget to take Paracetamol?
Paracetamol is taken as and when you need it. If you forget to take it when you should, take it as soon as you remember and continue to take your normal dose as the regular time.
Never take more paracetamol to make up for the dose you missed.
What should I do if I accidentally take more Paracetamol than you should?
If you take more than the recommended daily amount of paracetamol, go straight to the casualty department of your nearest hospital.
Taking too much Paracetamol can seriously damage your liver.
Can I drink alcohol while taking Paracetamol?
Do not drink alcohol while taking paracetamol.
Will Paracetamol affect my ability to drive or operate machinery?
Paracetamol should not affect your ability to drive or operate machinery.